Georgia, 2006

Damaging Winds and Lightning Strikes in Georgia, August 1, 2006

August 1, 2006 · NWS FFC · 5 events in 4 counties and zones

3 thunderstorm wind, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$228,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 1, 2:44 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 1, 2:44 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
344 PM EDT TUE AUG 1 2006

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
HIGH PRESSURE ALOFT OVER CAROLINAS AND GEORGIA THE MAIN FEATURE
DURING THE SHORT TERM. THIS PROMISES TO CONTINUE THE VERY HOT AND
HUMID CONDITIONS ACROSS THE FFC CWA INTO THURSDAY. WILL GO WITH A
HEAT ADVISORY AGAIN FOR PARTS OF EAST AND CENTRAL GEORGIA ON THURSDAY.
HEAT INDICES ARE BARELY MAKING IT TO THE 105 THRESHOLD THIS AFTERNOON
IN THE ADVISORY AREA BUT TONIGHT SHOULD SEE LOWS IN THE ADVISORY
AREA OF MID 70S AND HEAT INDICES ON WEDNESDAY SHOULD BE AS HIGH OR EVEN
A BIT HIGHER THAN TODAY. REST OF CWA WILL ALSO SEE HEAT INDICES NEARING
105 BUT LOWS TONIGHT WILL BE MOSTLY IN THE UPPER 60S AND LOWER 70S.
THE AIR MASS CONTINUES TO HAVE ENOUGH MOISTURE AND INSTABILITY FOR
WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. THE LIMITING
FACTOR HOWEVER IS THE DRIER AIR IN THE MID LEVELS BUT THE TREND
SEEMS TO BE FOR SOME INCREASING RH IN THE 700-500MB LAYER NEXT TWO
DAYS.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
CHANGES OCCURRING AS UPPER HIGH WEAKENS OVER SOUTHEAST STATES AND CENTER
SHIFTS MORE OVER SOUTHCENTRAL PART OF NATION. EASTERLY WAVE
INDICATED BY GFS TO MOVE INTO FLORIDA/GEORGIA REGION FRIDAY WITH TROUGHINESS
CONTINUING OVER THE AREA THROUGH WEEKEND. THEN FIRST PART OF WEEK
HINGES ON HOW T.S. CHRIS DEVELOPS. BUT OVERALL MORE MOISTURE
INDICATED OVER THE AREA DURING THIS PERIOD ALONG WITH A MORE
FAVORABLE UPPER AIR PATTERN AND THEREFORE A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS FOR THE AREA. DAYTIME TEMPERATURES
SHOULD ALSO BE MODERATED SOME BY THIS INCREASE IN MOISTURE AND THE
UPPER HIGH SHIFTING TO THE TEXAS AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         76  96  75  95 /  20  30  20  20
ATHENS          75  99  74  98 /  20  30  20  20
GAINESVILLE     75  97  75  95 /  20  30  20  30
ROME            73 100  74  99 /  20  30  20  30
COLUMBUS        76  98  76  96 /  20  30  20  30
MACON           75  99  74  98 /  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR BALDWIN...BANKS...
BARROW...BIBB...BLECKLEY...BUTTS...CLARKE...CRAWFORD...CRISP...DODGE...DOOLY...
EMANUEL...GLASCOCK...GREENE...HANCOCK...HOUSTON...JACKSON...JASPER...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MADISON...MONROE...MONTGOMERY...
MORGAN...NEWTON...OCONEE...OGLETHORPE...PEACH...PULASKI...PUTNAM...SCHLEY...
SUMTER...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...
WALTON...WARREN...WASHINGTON...WHEELER...WILCOX...WILKES...WILKINSON.

HEAT ADVISORY FROM 12 PM TO 6 PM EDT WEDNESDAY FOR BALDWIN...BANKS...
BARROW...BIBB...BLECKLEY...BUTTS...CLARKE...CRAWFORD...CRISP...DODGE...DOOLY...
EMANUEL...GLASCOCK...GREENE...HANCOCK...HOUSTON...JACKSON...JASPER...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MADISON...MONROE...MONTGOMERY...
MORGAN...NEWTON...OCONEE...OGLETHORPE...PEACH...PULASKI...PUTNAM...SCHLEY...
SUMTER...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...
WALTON...WARREN...WASHINGTON...WHEELER...WILCOX...WILKES...WILKINSON.

&&

38
Hazardous weather outlook, Aug 1, 4:24 AM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 AM EDT TUE AUG 1 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
524 AM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...AND
HEAT INDEX VALUES RISING TO OVER 100 DEGREES THIS AFTERNOON.

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE ACROSS THE
SOUTHEAST UNITED STATES.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING...AND WINDS GUSTING TO NEAR 40 MPH. ALSO...HEAT INDEX
VALUES WILL RANGE FROM 100 TO 108 DEGREES THIS AFTERNOON.

.DISCUSSION...
LOW LEVEL MOISTURE WILL CONTINUE ACROSS THE REGION WHILE THE RIDGE
OF HIGH PRESSURE ALOFT MAINTAINS ITS STRENGTH. SUBSIDENCE
ASSOCIATED WITH THE HIGH PRESSURE AREA WILL LIMIT THUNDERSTORM
DEVELOPMENT. HOWEVER...DAYTIME HEATING WILL PROVIDE ENOUGH
INSTABILITY TO PRODUCE ISOLATED THUNDERSTORMS JUST ABOUT ANYWHERE
ACROSS THE REGION...MAINLY BETWEEN 2 PM AND 10 PM. SOME OF THE
THUNDERSTORMS COULD PRODUCE GUSTY WINDS...HOWEVER SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

ALSO...SURFACE DEW POINTS IN THE UPPER 60S TO THE MID 70S COMBINING WITH
AFTERNOON HIGH TEMPERATURES IN THE 90S WILL PUSH HEAT INDEX VALUES
TO 100 TO 108 BETWEEN NOON AND 6 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. ALSO...HEAT INDEX
VALUES ARE EXPECTED TO RISE TO THE 100 TO 105 DEGREE RANGE EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 1, 4:19 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
519 PM EDT TUE AUG 1 2006

GAZ046-048-057-058-012145-
519 PM EDT TUE AUG 1 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...WIND GUSTS TO 45
MPH...AND FREQUENT LIGHTNING IN BUTTS...HENRY...NEWTON AND ROCKDALE
COUNTIES UNTIL 545 PM EDT...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
LINE OF STRONG THUNDERSTORMS FROM CONYERS...TO MCDONOUGH...TO
JACKSON...MOVING WEST AT 15 MPH.L

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS BUTTS...HENRY...NEWTON AND ROCKDALE COUNTIES THROUGH 545 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WORTHVILLE...
OLA...MILSTEAD...MAGNET...LUELLA...FINCHERVILLE...ALMON...
PORTERDALE...OXFORD...MCDONOUGH...LOCUST GROVE...JENKINSBURG...
CONYERS...BLACKSVILLE AND LAKEVIEW ESTATES. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

The radar

The Atlanta radar (KFFC), 41 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Henry

When
August 1, 4:20 PM EST to 4:38 PM EST
Where
Henry County, Countywide
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.483, -84.150

The Henry County Emergency Management Director and the Henry County 911 Center reported that five trees were blown down, scattered about the county. Most of the downed trees were in the Ellenwood area. Pea-sized hail was also reported in Ellenwood.

Lightning, Floyd

When
August 1, 5:20 PM EST to 6:44 PM EST
Where
Floyd County, Rome
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

The Floyd County Emergency Management Director reported that there were three lightning-related incidents in the Rome area during an evening thunderstorm. A home on Coral Avenue was struck and set on fire. The home was a complete loss. A teenage girl in the home was checked for injuries, but was determined to not have had any. Another home was struck on Reynolds Bend Road setting the yard on fire, but no damage was observed to the structure itself.

Lightning, Cobb

When
August 1, 5:30 PM EST to 7:00 PM EST
Where
Cobb County, Countywide
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

The Marietta Daily Journal reported that at least six homes were struck by lightning in the county and set on fire. Damage amounts and extent were not specified.

Thunderstorm Wind, Floyd

When
August 1, 6:24 PM EST to 6:28 PM EST
Where
Floyd County, Rome
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.250, -85.183

The Floyd County Emergency Management Director reported that thunderstorm downburst winds resulted in some siding being blown off one of the walls of the Cesar Electrical Supply Company.

Thunderstorm Wind, Haralson

When
August 1, 8:04 PM EST to 8:08 PM EST
Where
Haralson County, Tallapoosa
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
33.750, -85.283

The public reported that thunderstorm downburst winds blew down up to five trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531096, 5531097, 5531099, 5531098, 5531100.